The antidepressant Cymbalta has recently been found to cause severe withdrawal when patients quit taking the drug. Clinically referred to as Cymbalta discontinuation syndrome, the condition’s symptoms include seizures, vision problems, loss of balance and “brain zaps.”
What is Cymbalta Discontinuation Syndrome?
According to the U.S. Food & Drug Administration (FDA), Cymbalta discontinuation syndrome is an antidepressant side effect that can cause “injury, distress and life management impacts” when a patient quits taking the drug. The condition is characterized by the following symptoms:
- Blurry vision
- Hot and cold flashes
- “Brain zaps”
- Suicidal thoughts
These symptoms can persist for weeks or even months after discontinuing Cymbalta, and can adversely affect the person’s job function and personal relationships. Withdrawal symptoms are typically less severe when the dosage is decreased slowly over time.
Cymbalta Warning Labels Misleadingly Suggest 1% Risk of Discontinuation Syndrome
Cymbalta’s labeling and prescription information state that the frequency of discontinuation syndrome “… occurred at a rate greater than or equal to 1%.” However, an analysis published in the Journal of Affective Disorders found that Cymbalta withdrawal is much more frequent and severe than reported by Eli Lilly.
In six double-blind trials paid for and conducted by the company, approximately 44% of patients treated with Cymbalta suffered withdrawal symptoms. In another open-label trial involving nearly 1,300 test subjects, about 51% of patients reported symptoms of Cymbalta discontinuation syndrome. The cumulative results of these trials indicate that about half of all Cymbalta users suffer moderate to severe withdrawal symptoms after quitting the drug, rather than the 1% reported by Eli Lilly.
Quitting Cymbalta “Cold Turkey”
Eli Lilly states: “A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate.”
Discontinuing treatment with Cymbalta should be preformed gradually. Do not go “cold turkey,” and NEVER stop taking a prescription drug without talking to your doctor first. If you are experiencing any of the symptoms listed in this article, or are feeling ill in any other way, you should contact your doctor immediately.”
While gradually decreasing the dosage of Cymbalta sounds reasonable in theory, this is nearly impossible to do since the drug is only available in 20, 30 and 60 mg dosages. Additionally, Cymbalta comes in capsule form, not as a tablet that can be divided.